Bodybuilding supplements that contain steroids or steroid-like substances have been linked to severe health risks, including liver injury, according to a consumer safety release issued Tuesday by the U.S. Food and Drug Administration (FDA).

“Some of the liver injuries were life-threatening,” said Mark S. Miller, FDA regulatory review officer.

In addition to liver injury, anabolic steroids have been associated with the following life-threatening reactions:

  • Kidney damage
  • Heart attack
  • Stroke
  • Pulmonary embolism (blood clot in the lungs)
  • Deep vein thrombosis (blood clots that occur in veins deep in the body)

Other serious reactions may include:

  • Severe acne
  • Hair loss
  • Altered mood
  • Irritability
  • Increased aggression
  • Depression

Bodybuilding supplements are marketed as alternatives to steroids that can help increase muscle mass and strength. Many of the products claim to enhance or diminish androgen, estrogen, or progestin-like effects in the body, but actually contain anabolic steroids or steroid-like substances, synthetic hormones related to the male hormone testosterone.

Some people who use bodybuilding supplements practice “stacking,” or using multiple products simultaneously to enhance results or “gains.” Stacking may put consumers at greater risk for severe health complications, FDA warns.

If you’re taking any bodybuilding products that claim to contain steroids or steroid-like substances, the agency recommends that you stop taking them immediately and consult your physician about any further use (particularly if you are unsure about the ingredients contained in the supplement).

You should also talk to your doctor if you are experiencing any symptoms potentially associated with these supplements, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes), or brown or discolored urine.

Source: U.S. Food & Drug Administration (FDA)

Related News Articles

Ray Simon

Posted by Ray Simon

Ray Simon is a veteran copywriter with more than a decade's worth of experience in the field. He studied journalism at Vanderbilt University, graduating Cum Lade in 2007. Ray currently specializes in writing content and news articles for independent publications.

One Comment

  1. Ray,

    Great article! As someone who studies nutrition for a living, I’ve come to see supplements as a complete waste. Like you wrote, “steroid-like substances” can mean anything and that’s the thing…you really don’t know what’s being put into those bottles. My advice to people would be to just save your money and buy real food.

    Reply

Leave a reply

Your email address will not be published.